Wisconsin, 2020Hail and Damaging Winds in Wisconsin, August 24 to 25, 2020
August 24 to 25, 2020 · NWS MKX · 14 events in 6 counties and zones
A persistent transport of warm and moist air aloft brought repeated rounds of strong to severe thunderstorms, and heavy rainfall to east central WI and portions of southeast and south central WI the evening of August 24th into the daylight hours of August 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent transport of warm and moist air aloft brought repeated rounds of strong to severe thunderstorms, and heavy rainfall to east central WI and portions of southeast and south central WI the evening of August 24th into the daylight hours of August 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 24, 7:59 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 24, 7:59 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
859 PM CDT Mon Aug 24 2020
.UPDATE...
(Issued 857 PM CDT Mon Aug 24 2020)
A few thunderstorms may pushed into northwest CWA this evening,
but have remained quite weak. These storms are being triggered
by increasing warm and and moisture advection in the mid-levels. A
couple storms near KMFI showing a bit more teeth and could be on
the nose of the stronger moisture return. These could hang on and
penetrate further into southern WI during the late evening.
Also, still looking for stronger upstream convection to develop
farther west over southern/central MN and move southeast during
the late night, where stronger low level jet is expected to
develop.
MBK
&&
.SHORT TERM...
(Issued 356 PM CDT Mon Aug 24 2020)
Tonight through Tuesday night:
Some elevated showers, with a few storms, may continue to form on
the nose of the westerly low level jet over portions of the area
for the next few hours. Not expecting these to linger for long, as
relatively dry air around 850 mb should limit their development.
Latest CAMs and synoptic models are showing main convection
generally developing more over east central Minnesota into central
Wisconsin by middle evening, then moving southeastward across
northern and eastern parts of the area overnight into early
Tuesday morning.
There is still some uncertainty on when the convection would move
into the northern counties, with the NAM Nest a few hours quicker
and further to the south with the convection than the HRRR. The
HRRR has been trending northward with the overall movement of the
convection, though it still brings in some storms to the northeast
counties after 07Z to 08Z Tuesday.
There is enough low level frontogenesis response and low level jet
forcing to help bring at least scattered convection southeast into
the area mainly around or after midnight, exiting between 11Z and
13Z Tuesday morning.
Forecast soundings still are showing mainly elevated CAPE during
this period, around 1500 to 2000 J/kg with 0 to 6 km bulk shear
of 35 to 40 knots. Thus, mainly elevated strong to severe storms
are possible overnight, with damaging winds and large hail
possible. Locally heavy rainfall may also occur.
Some uncertainty with how widespread the severe risk will be,
given the nocturnal nature of the storms. If a good cold pool can
be established with these storms upstream, then more of a severe
risk would occur. However, the CAMs are still not indicating this
kind of development.
Will continue to message the potential for severe storms mainly
overnight into early Tuesday morning, as well as some of the
uncertainty with timing and areal coverage.
The frontal boundary will linger over the area Tuesday afternoon,
though there will not be much in the way of upward vertical motion
besides the front. Left small chances for storms in the north and
northeast counties for now. There is enough shear and mean layer
CAPE for a strong storm or two, though think most of the area will
remain dry.
More elevated convection may try to clip the northeast parts of
the area Tuesday night. Kept some PoPs in those areas for now for
this possibility.
South of the front on Tuesday, highs around or in the lower 90s
are forecast, with 80s to the north and east of the front. Winds
should shift east Tuesday afternoon near the lake as well. Heat
index values should remain in the middle 90s south of the front,
with some mixing out of dew points.
JJW
&&
.LONG TERM...
(Issued 356 PM CDT Mon Aug 24 2020)
Wednesday through Monday:
The approaching upper ridge will flatten as it shifts across the
area on Wed, but a cap should build in, along with the warm front
lifting north. Hot and humid conditions are expected and will
continue into Thu. Heat index values in the middle 90s are
expected at this time for Wed and Thu.
The srn portion of a broad upper trough and wnwly flow will then
return for Thu nt- Fri nt, along with the passage of its cool
front. Another round or two of convection is expected during this
time.
A ridge of high pressure will then shift ewd across WI for the
weekend, with a pleasant airmass in place. Sly flow and warm,
moist advection will return for Mon, as the high moves ewd and a
trough of low pressure approaches from the Great Plains. Thus,
chances for showers and storms return.
JJW
&&
.AVIATION...
(Issued 857 PM CDT Mon Aug 24 2020)
Still expect scattered thunderstorms to affect portions of
southern Wisconsin overnight as a weak front settles south across
the area. Scattered to broken low clouds and possibly some lake
fog may develop late tonight into Tuesday morning as the winds
become more northeast for a time, especially in eastern TAF sites
Improving conditions would then be expected through Tuesday.
MBK
&&
.MARINE...
(Issued 356 PM CDT Mon Aug 24 2020)
An area of thunderstorms, some of which may be strong to severe,
is expected to move across central and southern portions of the
lake overnight into Tuesday morning. Additional storms will be
possible over mainly the northern half of the lake later Tuesday
into Wednesday.
Low pressure will develop Wednesday over Minnesota, and lift to
north of Lake Huron by Thursday. This will result in gusty
southwest winds over much of the lake on Wednesday, with gusts to
around 20 knots likely. A front will move southward down the lake
Thursday into Friday, bringing additional chances for showers and
thunderstorms. North to northeast winds are also expected behind
the front later in the week.
JJW
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 24, 6:09 PM CST, 3 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
709 PM CDT Mon Aug 24 2020
WIZ046-047-051-052-056>060-062>072-260015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
709 PM CDT Mon Aug 24 2020
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Scattered thunderstorms, some of which may be strong to severe,
are forecast to move into the area from the northwest overnight.
Large hail to one inch and damaging winds to 60 MPH will be the
main hazards. The most likely areas to see storms will be
generally northeast of a Wisconsin Dells to Milwaukee line.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Thunderstorms may linger into Tuesday morning before ending.
There are small chances for thunderstorms toward the Sheboygan
area Tuesday afternoon and night.
Heat index values will reach the middle 90s Tuesday over south
central Wisconsin, and over most of the area during the afternoon
on Wednesday and Thursday.
Additional thunderstorm chances are expected for Thursday
afternoon into Friday evening, and again Sunday into early next
week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed overnight into early Tuesday
morning.
LMZ643>646-260015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
709 PM CDT Mon Aug 24 2020
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Scattered thunderstorms, some of which may be strong to severe,
are forecast to move into the area from the northwest overnight.
Large hail to one inch and damaging winds to 40 knots will be the
main hazards. The most likely areas to see storms will be
generally north of North Point Lighthouse.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Thunderstorms may linger into Tuesday morning before ending.
There are small chances for thunderstorms north of Port
Washington Tuesday afternoon and night.
South to southwest winds may reach Small Craft Advisory levels on
Wednesday.
Additional thunderstorm chances are expected for Thursday
afternoon into Friday evening, and again Sunday into early next
week.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-260015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
709 PM CDT Mon Aug 24 2020
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A few thunderstorms may occur in northern parts of the lake this
evening.
Scattered thunderstorms, some of which may be strong to severe,
are forecast to move into central and southern portions of the
lake from the northwest overnight. Large hail to one inch and
damaging winds to 40 knots will be the main hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Thunderstorms may linger into Tuesday morning before ending.
There are small chances for thunderstorms over northern and
central portions of the lake Tuesday afternoon and night.
Additional thunderstorm chances are expected for Thursday
afternoon into Friday evening, and again Sunday into early next
week.
www.weather.gov/mkx
Kavinsky
In the hours before
Special weather statement, Aug 24, 8:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
945 PM CDT Mon Aug 24 2020
WIZ046-047-250330-
Green Lake-Marquette-
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREEN LAKE AND
NORTHEASTERN MARQUETTE COUNTIES...
At 942 PM CDT, a cluster of strong thunderstorm was located 9 miles
west of Plainfield extending west to Babcock, or 15 miles northeast
of Friendship, moving southeast at 35 mph.
Winds of 30 to 40 mph and nickel size hail are possible with this
storm. If this storm maintains its current intensity, a Severe
Thunderstorm Warning may be needed.
Locations potentially impacted include...
Montello, Westfield, Princeton, Mecan, Neshkoro, Springfield Corners
and Harrisville.
LAT...LON 4388 8900 4368 8926 4397 8960 4398 8960
4398 8917
TIME...MOT...LOC 0242Z 314DEG 32KT 4417 8967
MBKSpecial weather statement, Aug 24, 9:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1028 PM CDT Mon Aug 24 2020
WIZ046-250415-
Marquette-
...A STRONG THUNDERSTORM WILL AFFECT MARQUETTE COUNTY...
At 1027 PM CDT, a strong thunderstorm was located 7 miles northeast
of Friendship, moving southeast at 35 mph.
Winds of 30 to 40 mph and nickel size hail are possible with this
storm. Frequent cloud to ground lightning is occurring with this
storm. If it maintains its current intensity, a Severe Thunderstorm
Warning may be issued.
Locations impacted include...
Montello, Westfield, Lawrence, Packwaukee, Mecan, Oxford, Endeavor,
Springfield Corners, Glen Oak and Harrisville.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4386 8920 4382 8920 4380 8919 4381 8917
4377 8917 4376 8925 4364 8925 4364 8940
4381 8960 4398 8960 4398 8940
TIME...MOT...LOC 0327Z 314DEG 32KT 4404 8970
MBKThunderstorm Wind, Columbia
- When
- August 24, 9:30 PM CST
- Where
- Columbia County, 3.34 mi E of Portage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 43.545, -89.384
Several trees down or snapped off in the Saddle Ridge Estates neighborhood.
Thunderstorm Wind, Columbia
- When
- August 24, 10:06 PM CST to 10:17 PM CST
- Where
- Columbia County, 2.56 mi NW of Otsego
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.410, -89.180
Multiple trees and wires down in southeast Columbia County.
Thunderstorm Wind, Columbia
- When
- August 24, 10:08 PM CST to 10:22 PM CST
- Where
- Columbia County, Cambria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.550, -89.100
Some trees down in Cambria and surrounding area.
Thunderstorm Wind, Dane
- When
- August 24, 10:20 PM CST
- Where
- Dane County, 0.5 mi W of De Forest
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.250, -89.340
Estimated wind gust of 58 mph.
Thunderstorm Wind, Dane
- When
- August 24, 10:30 PM CST
- Where
- Dane County, Sun Prairie
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.180, -89.200
Estimated wind gust around 60 mph.
Hail, Marquette
- When
- August 24, 10:43 PM CST
- Where
- Marquette County, 0.85 mi NW of Westfield
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.890, -89.490
Thunderstorm Wind, Dane
- When
- August 24, 10:51 PM CST
- Where
- Dane County, 0.5 mi W of Windsor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 43.220, -89.340
Hail, Marquette
- When
- August 24, 11:20 PM CST
- Where
- Marquette County, 0.14 mi WNW of Packwaukee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.771, -89.453
Thunderstorm Wind, Rock
- When
- August 24, 11:45 PM CST
- Where
- Rock County, 0.69 mi N of Edgerton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -89.070
A large tree down on a home.
Thunderstorm Wind, Rock
- When
- August 24, 11:53 PM CST
- Where
- Rock County, 2.81 mi S of Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.730, -88.940
Multiple reports of large tree limbs down between Janesville, Milton, and Johnstown. Also a blown over chicken coop.
Thunderstorm Wind, Walworth
- When
- August 25, 1:45 AM CST
- Where
- Walworth County, 3.68 mi NW of Millard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.760, -88.680
Many trees down in the area.
Hail, Walworth
- When
- August 25, 1:50 AM CST
- Where
- Walworth County, Elkhorn
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.670, -88.550
Five to 10 minutes of quarter size hail.
Hail, Columbia
- When
- August 25, 7:47 AM CST
- Where
- Columbia County, 1.71 mi NW of Pardeeville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.550, -89.300
Hail, Green Lake
- When
- August 25, 12:49 PM CST
- Where
- Green Lake County, 2.3 mi SSW of Berlin
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.940, -88.950
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 24 to 27, 20204 deaths · 5 events
- Flash Flooding and Flood in New York, August 24 to 25, 2020$32 million · 50 kt wind · 16 events
- Damaging Winds in Virginia, August 24, 2020$428,000 · 70 kt wind · 7 events
- Damaging Winds in Virginia, August 24, 2020$142,000 · 60 kt wind · 3 events
- Flash Flooding and Heavy Rain in North Carolina, August 24, 2020$110,000 · 3 events
- Damaging Winds in Minnesota, August 24, 2020$55,000 · 73 kt wind · 5 events
- Flash Flooding in Pennsylvania, August 24, 2020$60,000 · 2 events
- Damaging Winds in New York, August 24, 2020$35,000 · 50 kt wind · 4 events
- Flash Flood in North Carolina, August 24, 2020$40,000 · 1 event
- Flash Flood and Hail in Vermont, August 24, 2020$31,000 · 1 in hail · 5 events
- Damaging Winds in Pennsylvania, August 24, 2020$25,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Maine, August 24, 2020$1,000 · 1.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904984, 904986, 905012, 904996, 904995, 904967, 904987, 904968, 904988, 904989, 904991, 904969, 904970, 904971.